Tennessee, 2003Damaging Winds in Tennessee, July 22, 2003
July 22, 2003 · NWS MEG · 5 events in 5 counties and zones
5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $41 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 2:00 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 2:00 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT TUE JUL 22 2003
FRONTAL BOUNDARY EXTENDS ALONG THE OHIO VALLEY THROUGH NORTHWEST
TENNESSEE INTO EASTERN OKLAHOMA. SOME SHOWERS ACTIVITY CURRENTLY IN
NORTHEAST ARKANSAS WITH STRONGER STORMS IN NORTH CENTRAL AND
NORTHWEST SECTIONS OF THE STATE. SHORTWAVE SHOULD MOVE INTO REGION
TODAY AND EVENTUALLY MAKE ITS WAY OUT BY WEDNESDAY MORNING. BEST
CHANCE OF RAIN SHOULD BE SOUTH OF THE FRONT SO WENT WITH LIKELY POPS
IN NORTHERN HALF AND CATEGORICAL POPS IN THE SOUTH. SPC STILL HAS
SLIGHT RISK FOR SOUTHERN HALF OF FORECAST AREA. CURRENT FORECAST HAS
MENTION OF SEVERE WEATHER SO SEE NO REASON TO REMOVE THAT WORDING.
WITH SHORTWAVE STILL AROUND TONIGHT...OPTED TO INCLUDE SLIGHT CHANCE
POPS IN NORTHERN TWO-THIRDS OF FORECAST AREA AND CHANCE POPS IN
SOUTH. KEPT SLIGHT CHANCE POPS IN EXTREME SOUTHEAST COUNTIES FOR
WEDNESDAY MORNING.
PRELIMINARY NUMBERS
MEM 84/67/84/65/88 821
MKL 81/63/81/60/85 722
JBR 83/65/83/62/88 621
TUP 85/67/84/62/87 942
.MEG...NONE.
Hazardous weather outlook, Jul 22, 2:42 AM CST, 3 hours 3 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-230845-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT TUE JUL 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MUCH OF EAST ARKANSAS...SOUTHERN SECTIONS OF WEST TENNESSEE
AND NORTH MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE REGION
TODAY AND TONIGHT BRINGING THUNDERSTORMS TO THE REGION. SOME OF THE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Jul 22, 5:21 AM CST, 24 minutes before
TNZ049-088-221215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CDT TUE JUL 22 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.
A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 20 MILES WEST OF DOWNTOWN
MEMPHIS AT 621 AM CDT...MOVING EAST AT 40 MPH.
PEOPLE IN SHELBY AND TIPTON COUNTIES...INCLUDING THE CITIES OF
BARTLETT...COVINGTON...GERMANTOWN AND MILLINGTON...SHOULD MONITOR
THIS STORM CLOSELY.
Thunderstorm Wind, Shelby
- When
- July 22, 5:45 AM CST to 6:20 AM CST
- Where
- Shelby County, Countywide
- Measured
- 95 kt (109 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Property damage
- $40 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -89.900
Shelby County was hit hard by a downburst wind event. Numerous trees, power lines and power poles were blown down. Some of the trees fell on houses producing some major damage. At least 20 buildings collapsed. Numerous homes and buildings were damaged and a few were destroyed. Among the damaged buildings was the Gibson Guitar Factory in downtown Memphis. One person was killed when a tree fell on his house crushing him. Over 300,000 homes in the county were without electricity. Most were without power for anywhere from 2 days to 2 weeks. Several people will killed due to post storm related issues such as carbon monoxide poisoning from improperly using generators.
Thunderstorm Wind, Fayette
- When
- July 22, 6:10 AM CST to 6:40 AM CST
- Where
- Fayette County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.217, -89.433
Several businesses and homes were damaged. One person was injured when a tree fell on their car. Numerous trees, power poles and power lines were blown down across the county resulting in some homes losing power for several hours.
Thunderstorm Wind, Hardeman
- When
- July 22, 6:40 AM CST to 7:10 AM CST
- Where
- Hardeman County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.233, -89.000
One home was damaged. Numerous trees and power lines were knocked down across the county.
Thunderstorm Wind, McNairy
- When
- July 22, 7:00 AM CST to 7:30 AM CST
- Where
- McNairy County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.200, -88.600
At least 20 homes were damaged in the Ramer area. Numerous trees and power lines were knocked down across the county.
Thunderstorm Wind, Hardin
- When
- July 22, 7:15 AM CST to 7:45 AM CST
- Where
- Hardin County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -88.183
Numerous trees and power lines were knocked down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 22, 20031 death · 6 injured · $838,000 · 1 in hail · 54 events
- Wildfire in Idaho, July 22, 20032 deaths · 1 event
- Flash Flooding and Damaging Wind in Virginia, July 22, 20031 death · 1 injured · $500 · 50 kt wind · 5 events
- Flash Flooding and Hail in New York, July 22, 20031 death · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in New York, July 22, 2003$5.0 million · 50 kt wind · 3 events
- Flash Flood in New York, July 22, 2003$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Ohio, July 22 to 23, 2003$3.5 million · 50 kt wind · 7 events
- Flash Flood in New York, July 22, 2003$3.0 million · 1 event
- Damaging Winds in Mississippi, July 22, 2003$2.0 million · 70 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, July 22 to 23, 2003$373,000 · 1.25 in hail · 32 events
- Damaging Wind in New Jersey, July 22, 2003$1.5 million · 69 kt wind · 1 event
- Damaging Wind in New Jersey, July 22, 2003$1.0 million · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330204, 5330205, 5330206, 5330207, 5330208.